Zithromax and Sudden Death

A recent study in the New England Journal of Medicine described an increased risk of death from cardiovascular causes in patients taking azithromycin. Azithromycin (Z-pack, Zithromax) is a very commonly used antibiotic and this warning merits concern.

The increased risk of cardiac death relates to the tendency of azithromycin to increase the risk of an irregular heartbeat. In this study a similar risk of increased cardiac death was noted in patients who took levofloxacin but not in patients who took amoxicillin.

The increased risk was small (47 additional deaths per 1,000,000 courses of treatment) and largely limited to patients with very significant heart problems. This increased risk is probably significantly less than that which had been noted with erythromycin in the past.

Since vulnerability is limited mostly to patients with significant heart problems (the top 10% severity of heart disease in this study) and, presumably, patients taking a number of cardiac medications some caution is needed when prescribing to these patients. Since the blood concentration of azithromycin causes the problem, particular caution is needed in patients with very severe heart disease who are also taking cardiac medications that will raise the blood concentration of azithromycin such as diltiazem and verapamil.